A two-sector model of endogenous growth with leisure externalities
Costas Azariadis,
Been-Lon Chen,
Chia-Hui Lu and
Yin-Chi Wang
Journal of Economic Theory, 2013, vol. 148, issue 2, 843-857
Abstract:
This paper considers the impact of leisure preference and leisure externalities on growth and labor supply in a Lucas (1988) [12] type model, as in Gómez (2008) [7], with a separable non-homothetic utility and the assumption that physical and human capital are both necessary inputs in both the goods and the education sectors. In spite of the non-concavities due to the leisure externality, the balanced growth path is always unique, which guarantees global stability for comparative-static exercises. We find that small differences in preferences toward leisure or in leisure externalities can generate substantial differences in hours worked and growth, which may play a significant role in explaining differences in growth paths between the US and Europe, in addition to the mechanisms uncovered in Prescott (2004) [15] relying on differing marginal tax rates on labor income. Our model indicates, however, that a higher preference for leisure or leisure externality implies less growth but also less education attainment, which seems counterfactual.
Keywords: Leisure externalities; Two-sector model; Labor supply; Economic growth (search for similar items in EconPapers)
JEL-codes: E24 O41 (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (20)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022053113000094
Full text for ScienceDirect subscribers only
Related works:
Working Paper: A two-sector model of endogenous growth with leisure externalities (2012) 
Working Paper: A Two-sector Model of Endogenous Growth with Leisure Externalities (2012) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:jetheo:v:148:y:2013:i:2:p:843-857
DOI: 10.1016/j.jet.2012.08.005
Access Statistics for this article
Journal of Economic Theory is currently edited by A. Lizzeri and K. Shell
More articles in Journal of Economic Theory from Elsevier
Bibliographic data for series maintained by Catherine Liu ().